MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC POSITION-INSTR F/POLYAXIAL SCREW HEADS F; MISC ORTHO SURGICAL INSTR

WRIGHTS LANE SYNTHES USA PRODUCTS LLC POSITION-INSTR F/POLYAXIAL SCREW HEADS F; MISC ORTHO SURGICAL INSTR
Catalog Number 03.632.037
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code Not Applicable (3189)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional narrative: reportedly there was no patient involvement.Date of event is unknown.Device is an instrument and is not implanted/explanted.A device history record review was performed for the subject device: part # 03.632.037, synthes lot # 6696065, supplier lot # 6696065, release to warehouse date: 30 nov 2011 , supplier: (b)(4), no ncr's were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.A product development investigation was performed for the subject device: it was reported that the polyaxial head placement tool (03.632.037 lot 6696065) was not functioning during set inspection; no patient or surgical involvement.The polyaxial head placement tool (03.632.037) is used in the matrix degenerative and deformity spine systems.The tool is used to retrieve a polyaxial head from an implant module and place it over a matrix bone screw.The technique guides state that, to ensure the polyaxial head is securely attached to the bone screw, the user is to gently lift up on the placement tool and angulate the polyaxial head.In order to remove the instrument from the polyaxial head the button on the proximal end of the device can be pressed.The returned instrument was examined and the complaint condition was able to be confirmed as the blocker was found to be missing from the outer shaft and was not returned.Further examination showed evidence of laser welding on the distal portion of the outer shaft.The complaint condition was unable to be replicated due to post-manufacturing damage.No definitive root cause was able to be determined.The blocker is only laser welded to half of the outer shaft body, making it vulnerable to breakage in the area of the laser weld; as such the failure mode is consistent with rough handling.Relevant drawings for the returned instrument were reviewed: top-level (03_632_037), outer shaft w/ overmold (03_632_037) and blocker (03_632_037).The design, materials and finishing processes were found to be appropriate for the intended use of these devices.The design, materials and finishing processes were found to be appropriate for the intended use of these devices.No dimensional analysis was possible due to post-manufacturing damage.A device history review, including material and hardness reviews, was performed for the returned instrument¿s lot number and no mrrs, ncrs or complaint-related issues were identified with the lot number which may have contributed to the complaint condition.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the button of the position-instr f/polyaxial screw heads was not functioning properly.The issue was found during an inspection of the set at the loaner department.There was no patient involvement reported.(b)(4).

Brand Name
POSITION-INSTR F/POLYAXIAL SCREW HEADS F
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7397135
Report Number2939274-2018-51442
Device Sequence Number16175056
Product Code LXH
UDI-Device Identifier10705034718958
UDI-Public(01)10705034718958(10)6696065
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 04/03/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.632.037
Device Lot Number6696065
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/27/2018
Initial Date Received by Manufacturer 04/03/2018
Initial Report FDA Received Date04/04/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1